Objective: To report a case of recurrent heat-related illnesses associated with the use of benzhexol, chlorpromazine, and zuclopenthixol decanoate.
Case summary: During the summer of 2004, a 48-year-old man with a history of diabetes mellitus and schizophrenia was twice admitted to the hospital because of heat-related illnesses. On both occasions, he had been working under the sun in an open car park. His medications included benzhexol 2 mg twice daily, chlorpromazine 650 mg at bedtime, and zuclopenthixol decanoate intramuscular injection 600 mg every 4 weeks. In the first admission, the clinical diagnosis was heat stroke. He was discharged home on day 14, with precautionary advice against heat stroke. In the second admission, the clinical diagnosis was heat exhaustion. He was discharged home on day 4 and reminded of the precautions against heat stroke. An objective causality assessment revealed that the adverse event was possibly drug related in the first admission and probably drug related in the second admission.
Discussion: Several drugs can impair thermoregulation during exercise or under conditions of environmental heat stress. Anticholinergic drugs or drugs with anticholinergic effects can inhibit sweating and reduce heat elimination. Neuroleptics (antipsychotics), such as phenothiazines, have combined anticholinergic and central thermoregulatory effects. The set point of the temperature regulation center can be elevated by the antidopaminergic effect of antipsychotics, such as phenothiazines and thioxanthenes.
Conclusions: Certain drugs may induce or worsen heat-related illnesses. During a heat wave, special attention should be given to those most at risk, and the importance of preventive measures should be emphasized.